Submultiplicativity and the Hanna Neumann Conjecture

Abstract

In this article, we define submultiplicativity of $\ell^2$-numbers in the category of $\Gamma$-complexes over a given $\Gamma$-complex $\hat{X}$, which generalizes the statement of the Strengthened Hanna Neumann Conjecture (SHNC). In the case when $\Gamma$ is a left-orderable group and $\hat{X}$ is a free $\Gamma$-complex, we prove submultiplicativity for the subcategory consisting of $\Gamma$-ordered leafages over $\hat{X}$ with an additional analytic assumption called the deep-fall property. We show that the deep-fall property is satisfied for graphs. This implies SHNC.

  • [Burns1971] Go to document R. G. Burns, "On the intersection of finitely generated subgroups of a free group.," Math. Z., vol. 119, pp. 121-130, 1971.
    @article {Burns1971, MRKEY = {0279166},
      AUTHOR = {Burns, Robert G.},
      TITLE = {On the intersection of finitely generated subgroups of a free group.},
      JOURNAL = {Math. Z.},
      FJOURNAL = {Mathematische Zeitschrift},
      VOLUME = {119},
      YEAR = {1971},
      PAGES = {121--130},
      ISSN = {0025-5874},
      MRCLASS = {20.10},
      MRNUMBER = {0279166},
      MRREVIEWER = {Hanna Neumann},
      DOI = {10.1007/BF01109964},
      ZBLNUMBER = {0197.29801},
      }
  • [Dicks1994] Go to document W. Dicks, "Equivalence of the strengthened Hanna Neumann conjecture and the amalgamated graph conjecture," Invent. Math., vol. 117, iss. 3, pp. 373-389, 1994.
    @article {Dicks1994, MRKEY = {1283723},
      AUTHOR = {Dicks, Warren},
      TITLE = {Equivalence of the strengthened {H}anna {N}eumann conjecture and the amalgamated graph conjecture},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {117},
      YEAR = {1994},
      NUMBER = {3},
      PAGES = {373--389},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {20E07 (05C25 20E05)},
      MRNUMBER = {1283723},
      MRREVIEWER = {Dimitrios Varsos},
      DOI = {10.1007/BF01232249},
      ZBLNUMBER = {0809.05055},
      }
  • [DicksFormanek2001] Go to document W. Dicks and E. Formanek, "The rank three case of the Hanna Neumann conjecture," J. Group Theory, vol. 4, iss. 2, pp. 113-151, 2001.
    @article {DicksFormanek2001, MRKEY = {1812321},
      AUTHOR = {Dicks, Warren and Formanek, Edward},
      TITLE = {The rank three case of the {H}anna {N}eumann conjecture},
      JOURNAL = {J. Group Theory},
      FJOURNAL = {Journal of Group Theory},
      VOLUME = {4},
      YEAR = {2001},
      NUMBER = {2},
      PAGES = {113--151},
      ISSN = {1433-5883},
      CODEN = {JGTHFQ},
      MRCLASS = {20E05},
      MRNUMBER = {1812321},
      MRREVIEWER = {Martin Edjvet},
      DOI = {10.1515/jgth.2001.012},
      ZBLNUMBER = {0976.20011},
      }
  • [Dicks-Ivanov2008] Go to document W. Dicks and S. V. Ivanov, "On the intersection of free subgroups in free products of groups," Math. Proc. Cambridge Philos. Soc., vol. 144, iss. 3, pp. 511-534, 2008.
    @article {Dicks-Ivanov2008, MRKEY = {2418703},
      AUTHOR = {Dicks, Warren and Ivanov, S. V.},
      TITLE = {On the intersection of free subgroups in free products of groups},
      JOURNAL = {Math. Proc. Cambridge Philos. Soc.},
      FJOURNAL = {Mathematical Proceedings of the Cambridge Philosophical Society},
      VOLUME = {144},
      YEAR = {2008},
      NUMBER = {3},
      PAGES = {511--534},
      ISSN = {0305-0041},
      CODEN = {MPCPCO},
      MRCLASS = {20E06 (20E05)},
      MRNUMBER = {2418703},
      DOI = {10.1017/S0305004107001041},
      ZBLNUMBER = {1154.20025},
      }
  • [Feuerman1990] K. Feuerman, The Hanna Neumann Conjecture: A flow detection approach.
    @misc{Feuerman1990,
      author={Feuerman, K.},
      TITLE={The {H}anna {N}eumann {C}onjecture: {A} flow detection approach},
      NOTE={Ph.D. thesis, University of Illinois at Urbana-Champaign, 1991},
      MRNUMBER={2686056},
      }
  • [JFriedman2011apr30_fifth-paper] J. Friedman, Sheaves on graphs and a proof of the Hanna Neumann Conjecture.
    @misc{JFriedman2011apr30_fifth-paper,
      author={Friedman, J.},
      TITLE={Sheaves on graphs and a proof of the {H}anna {N}eumann {C}onjecture},
      NOTE={preprint},
      DATE={2011},
      ARXIV={1105.0129v1},
      }
  • [Gersten1983] Go to document S. M. Gersten, "Intersections of finitely generated subgroups of free groups and resolutions of graphs," Invent. Math., vol. 71, iss. 3, pp. 567-591, 1983.
    @article {Gersten1983, MRKEY = {0695907},
      AUTHOR = {Gersten, S. M.},
      TITLE = {Intersections of finitely generated subgroups of free groups and resolutions of graphs},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {71},
      YEAR = {1983},
      NUMBER = {3},
      PAGES = {567--591},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {05C10 (20E05 20E07 57M05)},
      MRNUMBER = {0695907},
      MRREVIEWER = {R. C. Lyndon},
      DOI = {10.1007/BF02095994},
      ZBLNUMBER = {0521.20014},
      }
  • [Imrich1977] Go to document W. Imrich, "On finitely generated subgroups of free groups," Arch. Math. $($Basel$)$, vol. 28, iss. 1, pp. 21-24, 1977.
    @article {Imrich1977, MRKEY = {0439941},
      AUTHOR = {Imrich, Wilfried},
      TITLE = {On finitely generated subgroups of free groups},
      JOURNAL = {Arch. Math. $($Basel$)$},
      FJOURNAL = {Archiv der Mathematik},
      VOLUME = {28},
      YEAR = {1977},
      NUMBER = {1},
      PAGES = {21--24},
      ISSN = {0003-889X},
      MRCLASS = {20F05},
      MRNUMBER = {0439941},
      MRREVIEWER = {Robert G. Burns},
      DOI = {10.1007/BF01223883},
      ZBLNUMBER = {0385.20016},
      }
  • [SergeiIvanov2001] Go to document S. V. Ivanov, "Intersecting free subgroups in free products of groups," Internat. J. Algebra Comput., vol. 11, iss. 3, pp. 281-290, 2001.
    @article {SergeiIvanov2001, MRKEY = {1847180},
      AUTHOR = {Ivanov, S. V.},
      TITLE = {Intersecting free subgroups in free products of groups},
      JOURNAL = {Internat. J. Algebra Comput.},
      FJOURNAL = {International Journal of Algebra and Computation},
      VOLUME = {11},
      YEAR = {2001},
      NUMBER = {3},
      PAGES = {281--290},
      ISSN = {0218-1967},
      MRCLASS = {20E06 (20F06)},
      MRNUMBER = {1847180},
      MRREVIEWER = {Dimitrios Varsos},
      DOI = {10.1142/S0218196701000267},
      ZBLNUMBER = {1028.20022},
      }
  • [SergeiIvanov2008] Go to document S. V. Ivanov, "On the Kurosh rank of the intersection of subgroups in free products of groups," Adv. Math., vol. 218, pp. 465-484, 2008.
    @article{SergeiIvanov2008,
      author = {Ivanov, S. V.},
      TITLE={On the {K}urosh rank of the intersection of subgroups in free products of groups},
      JOURNAL={Adv. Math.},
      VOLUME={218},
      YEAR={2008},
      PAGES={465--484},
      MRNUMBER={2407942},
      ZBLNUMBER={1146.20023},
      DOI={doi:10.1016/j.aim.2008.01.003},
      }
  • [Khan2002] B. Khan, "Positively generated subgroups of free groups and the Hanna Neumann conjecture," in Combinatorial and Geometric Group Theory, Providence, RI: Amer. Math. Soc., 2002, vol. 296, pp. 155-170.
    @incollection {Khan2002, MRKEY = {1921710},
      AUTHOR = {Khan, Bilal},
      TITLE = {Positively generated subgroups of free groups and the {H}anna {N}eumann conjecture},
      BOOKTITLE = {Combinatorial and Geometric Group Theory},
      VENUE={{N}ew {Y}ork, 2000/{H}oboken, {NJ},
      2001},
      SERIES = {Contemp. Math.},
      VOLUME = {296},
      PAGES = {155--170},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2002},
      MRCLASS = {20E05 (20F10)},
      MRNUMBER = {1921710},
      MRREVIEWER = {Waldemar M. Ho{\l}ubowski},
      ZBLNUMBER = {1013.20018},
      }
  • [Lu2002] W. Lück, ${L}^2$-Invariants: Theory and Applications to Geometry and $K$-Theory, New York: Springer-Verlag, 2002, vol. 44.
    @book {Lu2002, MRKEY = {1926649},
      AUTHOR = {L{ü}ck, Wolfgang},
      TITLE = {{${L}\sp 2$}-Invariants: Theory and Applications to Geometry and {$K$}-Theory},
      SERIES = {Ergeb. Math. Grenzgeb.},
      VOLUME = {44},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2002},
      PAGES = {xvi+595},
      ISBN = {3-540-43566-2},
      MRCLASS = {58J22 (19K56 46L80 57Q10 57R20 58J52)},
      MRNUMBER = {1926649},
      MRREVIEWER = {Thomas Schick},
      ZBLNUMBER={1009.55001},
      }
  • [MeakinWeil2002] Go to document J. Meakin and P. Weil, "Subgroups of free groups: a contribution to the Hanna Neumann conjecture," in Proceedings of the Conference on Geometric and Combinatorial Group Theory, Part I, 2002, pp. 33-43.
    @inproceedings {MeakinWeil2002, MRKEY = {1950872},
      AUTHOR = {Meakin, J. and Weil, P.},
      TITLE = {Subgroups of free groups: a contribution to the {H}anna {N}eumann conjecture},
      BOOKTITLE = {Proceedings of the {C}onference on {G}eometric and {C}ombinatorial {G}roup {T}heory, {P}art {I}},
      VENUE={{H}aifa, 2000},
      JOURNAL = {Geom. Dedicata},
      FJOURNAL = {Geometriae Dedicata},
      VOLUME = {94},
      YEAR = {2002},
      PAGES = {33--43},
      ISSN = {0046-5755},
      CODEN = {GEMDAT},
      MRCLASS = {20E05 (20E07 20F65)},
      MRNUMBER = {1950872},
      MRREVIEWER = {S. Andreadakis},
      DOI = {10.1023/A:1020900823482},
      ZBLNUMBER = {1032.20017},
      }
  • [M-SHNC] Go to document I. Mineyev, "The topology and analysis of the Hanna Neumann Conjecture," J. Topol. Anal. (JTA), vol. 3, pp. 307-376, 2011.
    @article{M-SHNC,
      author={Mineyev, I.},
      TITLE={The topology and analysis of the {H}anna {N}eumann {C}onjecture},
      JOURNAL={J. Topol. Anal. (JTA)},
      VOLUME={3},
      YEAR={2011},
      PAGES={307--376},
      ZBLNUMBER={pre05963987},
      DOI={10.1142/S1793525311000611},
      }
  • [HannaNeumann1956] H. Neumann, "On the intersection of finitely generated free groups," Publ. Math. Debrecen, vol. 4, pp. 186-189, 1956.
    @article {HannaNeumann1956, MRKEY = {0078992},
      AUTHOR = {Neumann, Hanna},
      TITLE = {On the intersection of finitely generated free groups},
      JOURNAL = {Publ. Math. Debrecen},
      FJOURNAL = {Publicationes Mathematicae Debrecen},
      VOLUME = {4},
      YEAR = {1956},
      PAGES = {186--189},
      ISSN = {0033-3883},
      MRCLASS = {20.0X},
      MRNUMBER = {0078992},
      MRREVIEWER = {D. G. Higman},
      ZBLNUMBER = {0070.02001},
      }
  • [HannaNeumann1957] H. Neumann, "On the intersection of finitely generated free groups. Addendum," Publ. Math. Debrecen, vol. 5, p. 128, 1957.
    @article{HannaNeumann1957,
      author = {Neumann, Hanna},
      TITLE = {On the intersection of finitely generated free groups. {A}ddendum},
      JOURNAL = {Publ. Math. Debrecen},
      VOLUME={5},
      PAGES={128},
      YEAR={1957},
      ZBLNUMBER={0078.01402},
      MRNUMBER={0093537},
      }
  • [WalterNeumann1989] Go to document W. D. Neumann, "On intersections of finitely generated subgroups of free groups," in Groups—Canberra 1989, New York: Springer-Verlag, 1990, vol. 1456, pp. 161-170.
    @incollection {WalterNeumann1989, MRKEY = {1092229},
      AUTHOR = {Neumann, Walter D.},
      TITLE = {On intersections of finitely generated subgroups of free groups},
      BOOKTITLE = {Groups---{C}anberra 1989},
      SERIES = {Lecture Notes in Math.},
      VOLUME = {1456},
      PAGES = {161--170},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1990},
      MRCLASS = {20E05 (20E07)},
      MRNUMBER = {1092229},
      MRREVIEWER = {Julian Petresco},
      DOI = {10.1007/BFb0100737},
      ZBLNUMBER = {0722.20016},
      }
  • [NIckolas1985] Go to document P. Nickolas, "Intersections of finitely generated free groups," Bull. Austral. Math. Soc., vol. 31, iss. 3, pp. 339-348, 1985.
    @article {NIckolas1985, MRKEY = {0801592},
      AUTHOR = {Nickolas, Peter},
      TITLE = {Intersections of finitely generated free groups},
      JOURNAL = {Bull. Austral. Math. Soc.},
      FJOURNAL = {Bulletin of the Australian Mathematical Society},
      VOLUME = {31},
      YEAR = {1985},
      NUMBER = {3},
      PAGES = {339--348},
      ISSN = {0004-9727},
      CODEN = {ALNBAB},
      MRCLASS = {20E05 (05C25 20E07 20F99)},
      MRNUMBER = {0801592},
      MRREVIEWER = {Robert G. Burns},
      DOI = {10.1017/S0004972700009291},
      ZBLNUMBER = {0579.20018},
      }
  • [Servatius1983] Go to document B. Servatius, "A short proof of a theorem of Burns," Math. Z., vol. 184, iss. 1, pp. 133-137, 1983.
    @article {Servatius1983, MRKEY = {0711734},
      AUTHOR = {Servatius, Brigitte},
      TITLE = {A short proof of a theorem of {B}urns},
      JOURNAL = {Math. Z.},
      FJOURNAL = {Mathematische Zeitschrift},
      VOLUME = {184},
      YEAR = {1983},
      NUMBER = {1},
      PAGES = {133--137},
      ISSN = {0025-5874},
      CODEN = {MAZEAX},
      MRCLASS = {20E05 (05C25 20F32)},
      MRNUMBER = {0711734},
      MRREVIEWER = {Ian M. Chiswell},
      DOI = {10.1007/BF01162012},
      ZBLNUMBER = {0502.20009},
      }
  • [Shimbireva1947] H. Shimbireva, "On the theory of partially ordered groups," Rec. Math. [Mat. Sbornik] N.S., vol. 20(62), pp. 145-178, 1947.
    @article {Shimbireva1947, MRKEY = {0020558},
      AUTHOR = {Shimbireva, H.},
      TITLE = {On the theory of partially ordered groups},
      JOURNAL = {Rec. Math. [Mat. Sbornik] N.S.},
      VOLUME = {20(62)},
      YEAR = {1947},
      PAGES = {145--178},
      MRCLASS = {20.0X},
      MRNUMBER = {0020558},
      MRREVIEWER = {H. Freudenthal},
      ZBLNUMBER = {0029.10301},
      }
  • [Stallings1983] Go to document J. R. Stallings, "Topology of finite graphs," Invent. Math., vol. 71, iss. 3, pp. 551-565, 1983.
    @article {Stallings1983, MRKEY = {0695906},
      AUTHOR = {Stallings, John R.},
      TITLE = {Topology of finite graphs},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {71},
      YEAR = {1983},
      NUMBER = {3},
      PAGES = {551--565},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {05C10 (20E05 20E07 57M05)},
      MRNUMBER = {0695906},
      MRREVIEWER = {R. C. Lyndon},
      DOI = {10.1007/BF02095993},
      ZBLNUMBER = {0521.20013},
      }
  • [Tardos1992] Go to document G. Tardos, "On the intersection of subgroups of a free group," Invent. Math., vol. 108, iss. 1, pp. 29-36, 1992.
    @article {Tardos1992, MRKEY = {1156384},
      AUTHOR = {Tardos, G{á}bor},
      TITLE = {On the intersection of subgroups of a free group},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {108},
      YEAR = {1992},
      NUMBER = {1},
      PAGES = {29--36},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {20E05},
      MRNUMBER = {1156384},
      MRREVIEWER = {D. E. Cohen},
      DOI = {10.1007/BF02100597},
      ZBLNUMBER = {0798.20015},
      }
  • [Vinogradov1949] A. A. Vinogradov, "On the free product of ordered groups," Mat. Sbornik N.S., vol. 25(67), pp. 163-168, 1949.
    @article {Vinogradov1949, MRKEY = {0031482},
      AUTHOR = {Vinogradov, A. A.},
      TITLE = {On the free product of ordered groups},
      JOURNAL = {Mat. Sbornik N.S.},
      VOLUME = {25(67)},
      YEAR = {1949},
      PAGES = {163--168},
      MRCLASS = {20.0X},
      MRNUMBER = {0031482},
      MRREVIEWER = {M. Hall},
      ZBLNUMBER={0038.15904},
      }

Authors

Igor Mineyev

Department of Mathematics
University of Illinois at Urbana-Champaign
1409 West Green Street
Urbana, IL 61801